Thunderstorm Wind, Ashtabula
- When
- July 16, 4:00 PM EST
- Where
- Ashtabula County, 1 mi S of Hartsgrove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.606, -80.953
Trees down in Hartsgrove.
A surface low moved from near Toledo, Ohio to near London, Ontario between late morning and early evening of the 16th. Accordingly, the accompanying warm front advanced from Lake Erie and northwest Pennsylvania toward Lake Ontario, while the trailing cold front swept from western Ohio to central Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A surface low moved from near Toledo, Ohio to near London, Ontario between late morning and early evening of the 16th. Accordingly, the accompanying warm front advanced from Lake Erie and northwest Pennsylvania toward Lake Ontario, while the trailing cold front swept from western Ohio to central Ohio. Isolated to scattered thunderstorms developed along and ahead of both fronts. A thunderstorm managed to produce damaging wind gusts in Ashtabula County. This storm resided in an environment with moderate instability, moderate DCAPE, and weak to moderate vertical wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 16, 2:24 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 324 PM EDT Thu Jul 16 2020 .SYNOPSIS... Low pressure over Lake Erie will move northeast across southern Ontario, Canada forcing a cold front east across the area this evening. High pressure will build east into the region Friday and become nearly stationary from New York state to the Gulf coast as it becomes elongated. A cold front will move southeast across the area Sunday into Sunday night. A large area of high pressure will build southeast out of central Canada through much of next week. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Latest surface analysis shows a trough extending from the low pressure through the Lake Erie islands and then south. This trough will push east across the area with showers and thunderstorms developing ahead of the line. Expecting the surface low pressure system over northern Lake Erie to continue moving northeast this afternoon and evening. The trailing trough of low pressure and cold front will move east across the area. The thunderstorms have been struggling to get going in earnest at the moment but still expecting potential to increase over the next hour or two. Severe thunderstorm watch remains in effect across the eastern half of the area at this time. Main threat will be damaging thunderstorm winds. As cold front moves east of the area, some lowering of the clouds is expected late tonight but should begin to move out of the area by tomorrow morning. Surface high pressure will build east into the region Friday and then east of the area Friday night. With weak cold air advection expected after fropa, looking at overnight lows tonight in the middle to upper 60s. Highs Friday will be back in the upper 80s to near 90 in the west and lower to middle 80s in the east. Hence, weak cold front with very little change in air mass. A return southerly flow will develop Friday night with warm air advection being reinforced keeping temperatures in the middle to upper 60s west. Extreme east will see lows in the upper 50s to lower 60s due to decoupling and calm winds under the high pressure center. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Warm, muggy conditions return this weekend across the area. High pressure builds over the area and brings dry conditions to start the weekend. A weak warm front will move north over the area Saturday evening/overnight which will bring the chance of showers back into the area. On Sunday, an shortwave trough will approach the area bringing upper level support for showers to develop over the area. This feature has been more consistent in recent model runs and if it occurs will likely result in cooler temperatures then previously advertised due to precipitation. Depending on time of showers, headlines may still exist. Either way, temperatures will still be HOT and humid with heat index values near 100. High temperatures on Saturday are expected to be in the low to mid 90s and with similar highs on Sunday. Overnight lows will be in the low to mid 70s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Beginning Monday, model agreement on system development and progression becomes minimal. The shortwave trough that moves through on Sunday will move to the east of our area, however it is uncertain about what will build in behind. Most models have a low pressure system centered in Canada extending a frontal system across our area and becoming near stationary. Due to this, opted to keep chance PoPs across the area through part of Tuesday. From Wednesday forward, model consistency completely diverges with no agreement. High temperatures through much of this period look to remain above average. && .AVIATION /18Z Thursday THROUGH Tuesday/... Low pressure will move northeast along Lake Erie forcing a trough of low pressure to move east across the area this afternoon followed by a cold front later this afternoon and evening. The trough is expected to cause showers and thunderstorms to develop across the eastern half of the area from west to east this afternoon. Some of the thunderstorms could become severe. A severe thunderstorm watch has been issued across the eastern half of the area. Expecting potential for damaging wind gusts in the watch area and locally heavy rain in the thunderstorms. After the cold front sweeps east of the area, expecting a period of lower clouds to move across the area later tonight down to IFR; possibly LIFR. Otherwise, improving conditions tomorrow morning is expected. Outlook...Occasional non-VFR possible with scattered showers and thunderstorms Sunday into Tuesday. && .MARINE... Low pressure will move northeast of the lake tonight forcing a cold front east across the area. Winds will be 10 knots or less on the lake overnight from the southwest and then west. High pressure will move east across Ohio and shift the winds to the southwest Friday but remain mostly 10 knots or less. Otherwise, winds will be light through Saturday increasing out of the southwest Saturday night at 10 to 15 knots into Sunday. Otherwise, winds will be light and variable on the lake Sunday night through Tuesday with the passage of the cold front Sunday night. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Lombardy NEAR TERM...Lombardy SHORT TERM...Campbell LONG TERM...Campbell AVIATION...Lombardy MARINE...Campbell
Hazardous Weather Outlook National Weather Service Cleveland OH 133 PM EDT Thu Jul 16 2020 LEZ142-143-162-163-OHZ003-006>008-017-018-027-171745- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH-Lucas-Wood- Ottawa-Sandusky-Hancock-Seneca-Wyandot- 133 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for western Lake Erie and northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ144-145-164-165-OHZ009-010-019-028>030-036-037-047-171745- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Erie-Lorain- Huron-Crawford-Richland-Ashland-Marion-Morrow-Knox- 133 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for central Lake Erie and north central Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to develop ahead of a cold front this afternoon. Some thunderstorms could become severe with damaging winds being the primary weather hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003- 171745- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake- Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark- Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-Southern Erie- Crawford- 133 PM EDT Thu Jul 16 2020 ...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected to develop ahead of a cold front this afternoon. Some thunderstorms could become severe with damaging winds being the primary weather hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
325 PM EDT Thu Jul 16 2020
PAZ001-002-162015-
Northern Erie-Southern Erie-
325 PM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM WILL AFFECT ERIE COUNTY...
At 325 PM EDT, a strong thunderstorm was located over Girard, or 11
miles east of Conneaut, moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Erie, Edinboro, North East, Union City, Girard, Waterford, Albion,
Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, McKean, Elgin, Northwest
Harborcr and Avonia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.
LAT...LON 4190 7976 4185 8052 4198 8051 4212 8013
4213 8015 4213 8012 4214 8009 4215 8011
4214 8014 4215 8014 4217 8008 4215 8010
4215 8006 4227 7976
TIME...MOT...LOC 1925Z 240DEG 49KT 4199 8036
CampbellThe Cleveland radar (KCLE), 78 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down in Hartsgrove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904218.